To view original article click here
Forensic Science International
Three cases are presented in which death was caused by suicidal intoxication with moclobemide in combination with a selective serotonin reuptake inhibitor. Both antidepressant drug types are considered to be relatively safe with regard to lethal overdose. However, the combination may cause the serotonin syndrome, a condition with a high mortality rate. In one of the cases, there was clinical information consistent with the serotonin syndrome, in the two other cases, there was no information of the clinical course. Postmortem redistribution of the selective monoamine oxidase inhibitor moclobemide was investigated in a rat model. Postmortem concentrations in blood from the vena cava and the heart were found to be in good accordance with antemortem concentrations. Postmortem concentrations in vitreous humour and various tissues were also measured. The apparent volume of distribution was calculated to be 0.95 +/- 0.10 l/kg, which is in the same range as that reported in man.